Minnesota, 2019

Damaging Winds and Lightning Strike in Minnesota, July 20, 2019

July 20, 2019 · NWS FSD · 8 events in 6 counties and zones

Elevated instability from 1000-2000 J/kg along with 40-50 kt deep-layer shear sustained organized convection pushing though southeast South Dakota, southwest Minnesota and northwest Iowa. Winds averaged from 60 to 80 mph along the path of the large scale bow echo, producing significant damage to trees and power lines, and minor damage to buildings along the path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Elevated instability from 1000-2000 J/kg along with 40-50 kt deep-layer shear sustained organized convection pushing though southeast South Dakota, southwest Minnesota and northwest Iowa. Winds averaged from 60 to 80 mph along the path of the large scale bow echo, producing significant damage to trees and power lines, and minor damage to buildings along the path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:58 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 2:58 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
358 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and Tonight)
Issued at 358 AM CDT Sat Jul 20 2019

The humidity is still here for now, with 08Z dew points still in the
70s to around 80 across much of the forecast area. Relief is on the
way, though as lower dew points gradually filter southward into the
area behind a cool front today. By late afternoon, expect dew points
around 8-10 degrees lower than current readings. With decrease in
humidity and cooler temperatures, attention for today shifts from
oppressive heat to convective chances and associated risk of severe
weather and heavy rain.

Ongoing convection across northwest quarter of South Dakota will be
immediate concern. This driven largely by a mid level wave across
northwest South Dakota which will continue moving across SD through
the morning. Storms should remain largely elevated as they move into
and across our northern CWA this morning, with surface boundary over
our southern counties from northeast Nebraska into northwest Iowa
between Spencer and Storm Lake as of 08Z. This activity will work
into area with 1-2kJ/kg elevated instability and 40+ kt deep shear,
which should support at least isolated severe threat near/north of
I-90 as the storms advance east across our forecast area early to
mid morning. Hail still seems to be primary threat given elevated
nature of storms, but have already seen isolated severe wind
gusts with the storms in central South Dakota, so this certainly
cannot be ruled out with WSW oriented 0-3km shear vectors of
30-45kt and DCAPE values in excess of 1000J/kg indicated through
mid-morning by the latest RAP.

Approaching wave will provide little additional southward push to
the front through the morning, with the boundary becoming reinforced
by cooling from the rain/storms over our northern counties. This
could result in a fairly strong thermal gradient by mid afternoon
with readings in the upper 60s-lower 70s in southwest MN, to lower
80s in our far southern counties toward Sioux City-Storm Lake, with
surface front likely pushed to just south of the forecast area by
20Z. Despite slight surface cooling through the late afternoon,
enough lift from elevated front to keep a threat of scattered storms
across our southeast forecast area through the late afternoon and
evening. Still some elevated instability to work with, but deep
shear weaker in this area with strongest winds aloft remaining
farther north, so would expect a more isolated severe threat due to
less organized storm potential.

In addition to any severe threat, deep warm layer and precipitable
water values near 2 inches still at or above the 90th percentile in
climatology, heavy rainfall rates and potential flash flooding
remain a large concern with any storms through this evening. This
highlighted well by WPC Excessive Rainfall Outlook, as well as
recently issued Mesoscale Precip Discussion.

Storm threat should gradually wane from north to south through the
late evening and overnight hours today as front finally makes a
stronger southward push into the central Plains.
.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM CDT Sat Jul 20 2019

Much cooler and less humid air mass settles into the region for the
latter half of the weekend. Though overall air mass will be drier
than recent days, a couple of waves moving across the region could
produce isolated to scattered showers or non-severe storms, mainly
in the afternoon.

Cooler than normal temperatures remain in place through early next
week as an upper ridge builds over the Intermountain West, placing
us in northwest flow pattern. Ridging begins to work east during the
latter half of the week, which should spread more seasonable
temperatures back into the region from Wednesday onward. Despite
weak disturbances dropping through the region, a lack of deep
moisture in this pattern will keep precipitation chances on the low
side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM CDT Fri Jul 19 2019

Models continue to trend slower with convection on Saturday as
cooler air started to settle across the region. Favored area
through 18Z Saturday appears to be north of I-90, with more
scattered activity further south. Therefore, do not have
thunderstorm mention in KFSD and KSUX. Behind the convection,
potential for some MVFR stratus.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...BT
Hazardous weather outlook, Jul 20, 3:57 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Sat Jul 20 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
211000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are expected to move east across the area
this morning into the early afternoon. Wind gusts to 60 mph, and
large hail up to ping pong ball size are the primary severe threats.
Heavy rainfall is also likely, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, possibly into the
early afternoon across southwest Minnesota.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop across the area this
afternoon and evening. Heavy rainfall with localized flash flooding
will be the primary threat, with large hail to half dollar size, and
wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 9 pm.

In the hours before

Local storm report, Jul 20, 5:16 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     TSTM WND GST     4 NNW WOLSEY            44.46N 98.50W
07/20/2019  M75 MPH          BEADLE             SD   DEPT OF HIGHWAYS

            RWIS STATION.

&&
Local storm report, Jul 20, 5:27 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND GST     3 S CHAMBERLAIN         43.77N 99.32W
07/20/2019  M58 MPH          BRULE              SD   ASOS

            ASOS STATION K9V9 CHAMBERLAIN MUNICIPAL
            AIRPORT.

0605 AM     TSTM WND DMG     7 NE HURON              44.46N 98.17W
07/20/2019                   BEADLE             SD   PUBLIC

            LARGE TREE BRANCHES DOWN. ESTIMATED WIND 70
            MPH. TIME ESTIMATED BASED ON RADAR.

&&
Local storm report, Jul 20, 6:03 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     TSTM WND GST     10 E HITCHCOCK          44.63N 98.20W
07/20/2019  M72 MPH          BEADLE             SD   TRAINED SPOTTER

            RECEIVED VIA SOCIAL MEDIA.

0607 AM     TSTM WND GST     2 NNW HURON             44.38N 98.23W
07/20/2019  M66 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

0625 AM     TSTM WND GST     PLANKINTON              43.72N 98.49W
07/20/2019  E60 MPH          AURORA             SD   EMERGENCY MNGR

            ESTIMATED 50 TO 60 MPH. TIME ESTIMATED BASED
            ON RADAR.

0638 AM     TSTM WND GST     IROQUOIS                44.37N 97.85W
07/20/2019  M74 MPH          KINGSBURY          SD   EMERGENCY MNGR

            TREES DOWN.

0645 AM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/20/2019  M59 MPH          DAVISON            SD   AWOS

            AWOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

0647 AM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/20/2019  M64 MPH          DAVISON            SD   AWOS

            AWOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

&&
Local storm report, Jul 20, 6:24 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     TSTM WND GST     3 ENE WINFRED           44.01N 97.31W
07/20/2019  M72 MPH          LAKE               SD   TRAINED SPOTTER

            MEASURED ON HOME WEATHER STATION.

&&
Local storm report, Jul 20, 6:45 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     TSTM WND GST     4 S SALEM               43.67N 97.39W
07/20/2019  M66 MPH          MCCOOK             SD   EMERGENCY MNGR

0733 AM     TSTM WND GST     2 SW BROOKINGS          44.28N 96.82W
07/20/2019  M75 MPH          BROOKINGS          SD   AWOS

            AWOS STATION KBKX BROOKINGS MUNICIPAL
            AIRPORT.

&&
Local storm report, Jul 20, 7:12 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     TSTM WND GST     FLANDREAU               44.05N 96.59W
07/20/2019  E70 MPH          MOODY              SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH.

0807 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.75W
07/20/2019  E58 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD JOE FOSS FIELD.

&&

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
July 20, 7:12 AM CST to 7:14 AM CST
Where
Pipestone County, 0.69 mi N of Pipestone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
44.010, -96.320

Thunderstorm Wind, Rock

When
July 20, 7:35 AM CST to 7:37 AM CST
Where
Rock County, 0.85 mi SW of Beaver Creek
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.610, -96.380

Thunderstorm Wind, Nobles

When
July 20, 8:00 AM CST to 8:02 AM CST
Where
Nobles County, 2.04 mi NE of Rushmore
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.640, -95.770

Lightning, Murray

When
July 20, 8:05 AM CST
Where
Murray County, 7.16 mi NNE of Currie
Property damage
$2,000
Reported by
Social Media
Coordinates
44.160, -95.600

Lightning struck and killed a cow.

Thunderstorm Wind, Murray

When
July 20, 8:13 AM CST to 8:15 AM CST
Where
Murray County, 2.58 mi WNW of Dovray
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.060, -95.600

Thunderstorm Wind, Murray

When
July 20, 8:15 AM CST to 8:16 AM CST
Where
Murray County, 2.58 mi WNW of Dovray
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.060, -95.600

Thunderstorm Wind, Jackson

When
July 20, 8:30 AM CST to 8:32 AM CST
Where
Jackson County, 2.76 mi S of Lakefield
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.640, -95.180

Thunderstorm Wind, Cottonwood

When
July 20, 8:37 AM CST to 8:39 AM CST
Where
Cottonwood County, 1.7 mi SE of Windom Muni Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
43.900, -95.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848125, 848126, 848127, 848134, 848129, 848130, 848131, 848132.